First the experts sigh and talk about the problem.

But they almost always say at some point something like," . . . but I couldn't practice medicine without it . . ."

It's the enigma of Valium and its cousins, the benzodiazepines, the so-called minor tranquilizers -- the feel-good pills of the '70s that are already giving us the feeling-not-so-good addicts of the '80s.

"We are predicting," said Dr. Charles F. Stroebel at a conference on biofeedback techniques, "that benzodiazepine abuse wil be one of the major psychiatric problems of the next two decades."

Stroebel is head of research at the Institute of Living in Hartford, Conn. At the clinic researchers found "where the patient is on one of the minor tranquilizers, like Valium, these drugs are chemically interrupting the various stress pathways that you're trying to alter with self-regulation techniques [like biofeedback] . . . It is a rough rule of thumb that it will take you about twice as many training sessions if you're on a significant amount of Valium -- more than 10 milligrams a day . . ."

"Most of the medical community," declared Stroebel, "consider these drugs somewhat skin to Soma, as Aldous Huxley described it in 'Brave New World.' Everytime they encounter a stress-related disorder, they take out a prescription pad and write a prescription for Valium. It's an easy way-to get rid of a difficult patient if you have to see a certain number of patients in an hour . . .

"We are increasingly beginning to admit patients who are on somewhere between 400 and 600 milligrams a day -- which they get from having 8 or 10 doctors . . ."

Dr. Robert L. DuPont, former head of the National Institute of Drug Abuse, now in private practice in Bethesda, is, on the one hand, initating a group-therapy program for patients who are prescription-drug-dependent.

On the other hand he is concerned about a growing anti-drug sentiment. "You may not know," he said, "that the nation's appetite for prescription drugs is actually declining, that the use of tranquilizers peaked in this country in 1975 and is going down.

"I'm seeing patients absolutely resistant to the use of pills. I never saw that a few years ago. Some patients look at you with distrust if you even mention drugs.

"On balance, it's good, but it can be bad because there are some people for whom pills make the difference of being able to function and not being able to funciton. . ."

Dr. Nelson Nendler, psychiatric consultant to the Johns Hopkins University Pain Clinc in Baltimore, and director of Mensana, his own clinic in Steven, Md., said he become involved with the tranquilizer problem through his patients. Many of them come to him only after months, even years, of a futile search for relief of chronic pain. By the time he sees them many are already addicted to one or more prescription drugs. Often, he says, "their drug problem was paradoxically worse than the problem we were trying to treat."

In the course of withdrawing the patients, most of whom were inadvertently addicited by their own doctors, he and his colleagues were struck not only by the widespread inappropriate use of the drugs, but by severe bad effects -- especially intellectual impairment such as lowered Iqs and loss of memory -- caused by chronic overuse. A series of studies at Hopkins confirmed that it was indeed the minor transquilizers causing these effects -- not the other drugs.

Dr. Dupont will tell you that most people can tolerate Valium without problems, and, as with alcohol, a relatively small percentage actually becomes dependent, or addicted.

His group-therapy approach, conducted on an out-patient basis, is designed to wean the patient from the dependency by behavior-modification, and to help him or her cope with problems in "non-chemical ways."

As the body builds up a tolerance to Valium, the dependent person actually will suffer withdrawal symptoms, sometimes involving pain or muscle spasms so severe that detoxification in a hospital may be necessary. Often though, the symptoms seem like those for which the pill was prescribed, so both doctor and patient may see the easy answer in an increased dosage.

"It's almost inevitable," says Dr. Dupont, "that you get into this tolerance-withdrawal syndrome, because the symptoms are essentially indistinguishable, and I think that's the reason doctors have been so slow to recognize the withdrawal, because they've attributed the symptoms to a re-emergence of the original problem."

Dr. david H. Fram of the Psychiatric Institute puts it this way: "The point at which you start to have to take more to achieve the same result means you're getting into danger!"